South Dakota, 2008

Hail in South Dakota, June 3, 2008

June 3, 2008 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced golf ball sized hail over western Bennett County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced golf ball sized hail over western Bennett County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 3, 2:08 PM MST, 50 minutes earlier.

Area forecast discussion, Jun 3, 2:08 PM MST, 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
308 PM MDT TUE JUN 3 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHWEST SK...WITH SURF TROF STRETCHING INTO WESTERN SD. UPPER
LEVEL ANALYSIS SHOWS A TROF OVER NORTHEAST MT...WITH ACTIVE
WEST-SOUTHWEST FLOW PERSISTING ACROSS THE REGION. SKIES ARE PARTLY
TO MOSTLY CLOUDY WITH TEMPS MOSTLY IN THE 60S.

SHOWERS AND STORMS ARE FIRING UP AGAIN OVER THE BLACK HILLS
AREA...WITH ISOLATED TO SCATTERED ACTIVITY DEVELOPING EAST OF THE
HILLS. SOME DRIER AIR IS BUILDING ACROSS NORTHERN AND WESTERN
PORTIONS OF THE AREA. THIS WILL HELP TO KEEP INSTABILITY LOW ACROSS
MUCH OF THE AREA...WITH THE HIGHEST CAPE REMAINING SOUTH OF THE AREA
ACROSS NEBRASKA. HOWEVER...500-1000 J/KG CAPE IS PROGGED FOR
SOUTHERN SD LATE THIS AFTERNOON AND EVENING WHERE TEMPS ARE WARMER
AND MORE MOISTURE IS AVAILABLE. SHEAR WILL BE RELATIVELY WEAK...SO
ANY STORMS THAT BECOME SUPERCELLULAR MAY HAVE A HARD TIME SUSTAINING
THEMSELVES FOR A PROLONGED TIME. SLIGHT RISK FOR SEVERE STORMS LOOKS
GOOD FOR THE FAR SOUTHERN CWA THIS AFTERNOON AND TONIGHT...BUT
SHOULD BE ISOLATED.

UNSETTLED WX WILL CONTINUE FOR THE FORESEEABLE FUTURE AS STRONGER
UPPER LEVEL SYSTEM DIVES SOUTHEAST INTO THE WESTERN CONUS. THIS WILL
ALLOW ACTIVE SOUTHWESTERLY FLOW TO CONTINUE. WILL SEE ANOTHER BAND
OF SHOWERS AND STORMS MOVE ACROSS SOUTHERN WY AND INTO SOUTHERN
PARTS OF SD LATE TONIGHT AND WEDNESDAY MORNING...WITH MORE ACTIVITY
DEVELOPING ACROSS THE AREA WEDNESDAY AFTERNOON AND NIGHT. THERE IS
STILL SOME UNCERTAINTY INVOLVING TRACK OF UPPER LEVEL SYSTEM AS IT
MOVES INTO THE FOUR CORNERS REGION WEDNESDAY NIGHT AND INTO THE
PLAINS ON THURSDAY. GFS IS MORE PROGRESSIVE WITH THE SYSTEM...WHILE
THE NAM...AND PARTICULARLY THE ECMWF...BRING THE TROF AND UPPER LOW
FURTHER NORTH INTO THE NORTHERN PLAINS LATER THURSDAY. THIS WOULD
BRING A BETTER CHANCE FOR MORE WIDESPREAD SIGNIFICANT PCPN DURING
THAT TIME. WILL HAVE TO MONITOR THIS CLOSELY OVER THE NEXT DAY OR SO
FOR POTENTIAL FLOODING ISSUES. TEMPERATURES WILL BE COOL FOR THE
NEXT COUPLE OF DAYS...WITH HIGHS ONLY IN THE 50S AND 60S ACROSS MOST
AREAS.

EXTENDED...FRIDAY THROUGH TUESDAY. A BROAD UPPER TROUGH CROSSING THE
AREA WILL LEAD TO CONTINUED UNSETTLED WEATHER THROUGH THE WEEKEND
AND INTO EARLY NEXT WEEK...WITH A NEAR DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS. TEMPERATURES WILL REMAIN NEAR NORMAL.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
OVERNIGHT. VFR CONDITIONS WILL DETERIORATE TO MVFR CIGS/VSBYS
...MAINLY AFTER MIDNIGHT. VFR CONDITIONS ARE THEN EXPECTED AGAIN
FROM LATE WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON WITH ANOTHER
CHANCE OF AFTN SHOWERS AND THUNDERSTORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 3, 5:04 AM MST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
604 AM MDT TUE JUN 3 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
604 AM MDT (704 AM CDT) TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS ACROSS SOUTHERN PORTIONS OF SOUTH DAKOTA THIS
AFTERNOON AND EVENING. HAIL AND STRONG WINDS ARE THE PRIMARY THREAT
FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL WEATHER DISTURBANCES WILL CROSS THE NORTHERN PLAINS
THROUGH MONDAY...BRINGING A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA. THE STRONGEST OF THESE DISTURBANCES WILL
CROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY. THIS SYSTEM HAS THE
POTENTIAL TO DROP AN ADDITIONAL HALF INCH TO INCH OF RAINFALL OVER
A WIDESPREAD AREA. IF THE RAINFALL IS REALIZED...IT COULD PRODUCE
ADDITIONAL FLOODING ALONG AREA CREEKS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jun 3, 10:34 AM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1134 AM MDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             E TILFORD               44.30N 103.43W
06/03/2008  E0.75 INCH       MEADE              SD   TRAINED SPOTTER

0100 AM     HAIL             19 SW UPTON             43.93N 104.93W
06/03/2008  E0.75 INCH       WESTON             WY   TRAINED SPOTTER

1100 PM     HAIL             13 E RECLUSE            44.74N 105.44W
06/02/2008  E1.00 INCH       CAMPBELL           WY   PUBLIC

1030 PM     TSTM WND GST     12 NNW WHITE RIVER      43.73N 100.84W
06/02/2008  E70 MPH          MELLETTE           SD   PUBLIC

            ESTIMATED 60 TO 70 MPH GUSTS.

&&

BCECIL
Local storm report, Jun 3, 10:55 AM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1155 AM MDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             15 W FAITH              45.02N 102.34W
06/02/2008  E2.00 INCH       MEADE              SD   LAW ENFORCEMENT

            HAIL WAS 3 TO 4 INCHES DEEP ALONG HWY 212 AND LASTED 29
            MINUTES.

&&

MSMITH
Local storm report, Jun 3, 12:10 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
110 PM MDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             5 N HAMILL              43.67N 99.68W
06/02/2008  E0.88 INCH       TRIPP              SD   PUBLIC

&&
Local storm report, Jun 3, 2:10 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TORNADO          1 WNW GILLETTE          44.30N 105.55W
06/02/2008  F0               CAMPBELL           WY   EMERGENCY MNGR

            A SMALL TORNADO TOUCHED DOWN BRIEFLY IN THE HIGHLAND
            SUBDIVISION. IT BLEW SHINGLES OFF A ROOF...TORE SIDING
            FROM A HOUSE...AND BLEW DOWN A PORTION OF A FENCE.

&&

SANDERS

The radar

The Rapid City radar (KUDX), 126 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bennett

When
June 3, 2:58 PM MST
Where
Bennett County, 2 mi W of Swett
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.170, -101.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95040.